Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Paducah, KY

May 11, 2016Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 11, 2016, 3:29 PM CDT for Jefferson County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 3:29 PM CDT (20:29 UTC)
Expired
May 11, 2016, 4:15 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 101 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KPAH 112029
SVRPAH
ILC081-112115-
/O.NEW.KPAH.SV.W.0076.160511T2029Z-160511T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 415 PM CDT

* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IRVINGTON...OR
  7 MILES SOUTHEAST OF CENTRALIA...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...WOODLAWN...BLUFORD...DIX...WALTONVILLE...BONNIE AND BELLE
  RIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8870 3821 8871 3820 8915 3847 8914
TIME...MOT...LOC 2029Z 268DEG 17KT 3845 8904 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
852 
WWUS53 KPAH 112103
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT WED MAY 11 2016

ILC081-112115-
/O.CON.KPAH.SV.W.0076.000000T0000Z-160511T2115Z/
JEFFERSON IL-
403 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR JEFFERSON COUNTY...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHLEY...OR
11 MILES WEST OF MOUNT VERNON...MOVING EAST AT 25 MPH. DAMAGING
WINDS TO 60 MPH WERE REPORTED WITH STORMS MOVING THROUGH SCHELLER
EARLIER. 

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...WOODLAWN...BLUFORD...DIX...WALTONVILLE...BONNIE AND BELLE
RIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3847 8870 3821 8871 3820 8915 3847 8914
TIME...MOT...LOC 2102Z 285DEG 21KT 3828 8912 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:10 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 11, 1:10 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016

.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016

The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.

The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.

After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.

Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.

Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.

.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016

Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.

We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.

Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.

&&

.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016

Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 11, 2:40 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED MAY 11 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
240 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS THIS AFTERNOON. VERY LARGE
HAIL...DAMAGING WINDS...TORRENTIAL RAINS...AND EVEN AN ISOLATED
TORNADO WILL BE POSSIBLE WITH THESE STORMS. OTHER MORE SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG A BOUNDARY FROM SOUTHEAST
ILLINOIS INTO THE PENNYRILE REGION OF WEST KENTUCKY AND MOVE
SLOWLY NORTHEAST INTO SOUTHWEST INDIANA THROUGH THE AFTERNOON.
THESE STORMS WILL BE MORE PULSY IN NATURE...BUT COULD BRIEFLY
REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
TO CARMI ILLINOIS LINE THIS AFTERNOON. ACTIVATION CANNOT BE RULED
OUT LATER TONIGHT OR THURSDAY.

DRS

In the hours before

Local storm report, May 11, 9:40 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLOOD            3 SE ELKTON             36.78N 87.12W
05/11/2016                   TODD               KY   COUNTY OFFICIAL

            COUNTY ROAD DEPT WILL BE SHUTTING DOWN OLD RAILROAD LANE
            FROM HERMAN COMMUNITY TO HWY 848, JOE GILL RD,
            ALLENSVILLE COMMUNITY AND DR BOYLES RD ALLENSVILLE.

&&

DP
Special weather statement, May 11, 2:17 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED MAY 11 2016

INZ086-087-112000-
WARRICK IN-VANDERBURGH IN-
217 PM CDT WED MAY 11 2016

...SPECIAL WEATHER STATEMENT...

AT 216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MELODY HILL...MOVING NORTHEAST AT 35 MPH. THIS STORM PRODUCED
PEA SIZED HAIL IN AND AROUND HENDERSON KENTUCKY MOST RECENTLY.

PEA TO MARBLE SIZED HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BOONVILLE...NEWBURGH...CHANDLER...MELODY HILL...LYNNVILLE...
FOLSOMVILLE...ELBERFELD AND TENNYSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3812 8707 3805 8709 3806 8715 3802 8715
      3793 8727 3788 8727 3795 8741 3794 8745
      3791 8750 3792 8755 3817 8755 3817 8747
      3820 8746 3820 8732 3825 8732 3823 8730
      3823 8708 3820 8707 3820 8702 3812 8702
TIME...MOT...LOC 1916Z 244DEG 29KT 3799 8746

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:44 AM CDTDense Fog AdvisoryPAHEdwards, Franklin, Gallatin, Hamilton, Hardin, Jackson and 10 more7 hr
May 11, 2:46 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne44 min
May 11, 3:28 PM CDTSevere Thunderstorm WarningPAHWayne47 min
May 11, 3:34 PM CDTTornado WarningPAHJefferson26 min
May 11, 4:02 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, White43 min
May 11, 4:13 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson47 min
May 11, 4:16 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wayne, White44 min
May 11, 4:35 PM CDTTornado WarningPAHWabash25 min
May 11, 4:44 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash31 min
May 11, 4:49 PM CDTTornado WarningPAHWabash11 min
May 11, 4:58 PM CDTTornado Warning Tornado observedPAHWhite32 min
May 11, 4:59 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash31 min
May 11, 5:02 PM CDTTornado WarningPAHEdwards, Wabash28 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry39 min
May 11, 5:34 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson56 min
May 11, 5:37 PM CDTSevere Thunderstorm WarningPAHGallatin, White38 min
May 11, 5:43 PM CDTSevere Thunderstorm WarningPAHJackson, Perry32 min
May 11, 6:00 PM CDTTornado WarningPAHFranklin, Hamilton, Saline, Williamson30 min
May 11, 6:05 PM CDTSevere Thunderstorm WarningPAHJackson25 min
May 11, 6:08 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson52 min
May 11, 6:18 PM CDTTornado WarningPAHJackson42 min
May 11, 6:30 PM CDTTornado WarningPAHFranklin, Jackson, Perry, Williamson30 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningPAHFranklin, Gallatin, Hamilton, Saline, White, Williamson27 min
May 11, 6:45 PM CDTTornado Warning Tornado observedPAHFranklin, Hamilton, Saline, Williamson45 min
May 11, 6:58 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.